Colitis Expert Forum
Diarrhea following Clindamycin
About This Forum:

This forum is for questions and support regarding Colitis issues such as: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC Medications, Fever, Living with Colitis, Loss of Appetite, Preventing Flare-ups, Research, Symptoms, Support, Surgery, Tests, Treatments, Types of Colitis

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Diarrhea following Clindamycin

I'm writing on behalf of my significant other, a 59 year old male who on Clindamycin for two weeks  for an upper respiratory infection.  During the last three days he was taking it he started to get severe diarrhea and he has had it ever since.  He has now had the diarrhea for three weeks. (he finished the Clindamycin regimen about 18 days ago.)  He describes the diarrhea as sometimes completely liquid, sometimes not liquid but very soft. The bouts come on very suddenly, once ever two hours, sometimes more often, and he describes it as "projectile diarrhea".  It's severe enough that he sometimes can't make to the bathroom.  He does not have a fever and generally feels OK except for the GI upset.  The color can be brown, very dark brown, or greenish. He does not have any stomach upset.

The soonest appointment he could get with the gastroenterologist is 4 days from now.  Last week he was getting very worried about his symptoms so I suggested he go to an Urgent Care Clinic.  The doctor did not order any lab tests, didn't do much of an exam (just felt his abdomen) and based on his symptoms and the Clindamycin usage thought it was probably Clostridium difficile and ordered a prescription for Flagyl.

WE're not sure he should be on Flagyl  without  further testing so he decided not to take it until he saw gastroenterologist.  But I'm out of my league here and and for all I know Flagyl is commonly proscribed for diarrhea induced by antibiotics whether it's Clostridium or not. And of course, we don't know if the diarrhea is was caused by the Clindamycin at all. His mother has been very ill recently and he's pretty stressed out.

Do you think it would be prudent to go ahead and take the Flagyl prescription or should he wait until he sees the gastroenterologist?
Related Discussions
Avatar_m_tn
Hi,
Since diarrhea occured after taking clindamycin, c-diff is highly likely. So what your doctor suggested is very appropriate.
Continue discussion Blank
This Forum's Experts
Avatar_m_tn
Ratnakar Kini
Gastroenterologist & Hepatologist
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank